Alert archive / South Dakota / High Wind Watches in 2026

High Wind Watch 2, NWS Sioux Falls, SD

March 10, 20264 states

NWS Sioux Falls, SD issued this high wind watch at Mar 10, 2026, 11:57 PM CDT for 4 states. It took effect at Mar 12, 2026, 7:00 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 10, 2026, 11:57 PM CDT (04:57 UTC)
In effect from
Mar 12, 2026, 7:00 PM CDT
Expired
Mar 11, 2026, 8:48 PM CDT
In force
Issued by
NWS Sioux Falls, SD
All 45 counties

Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Dickinson County, IA, Ida County, IA, Lyon County, IA, O'Brien County, IA, Osceola County, IA, Plymouth County, IA, Sioux County, IA, Woodbury County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN, Rock County, MN, Dakota County, NE, Dixon County, NE, Aurora County, SD, Beadle County, SD, Bon Homme County, SD, Brookings County, SD, Brule County, SD, Charles Mix County, SD, Clay County, SD, Davison County, SD, Douglas County, SD, Gregory County, SD, Hanson County, SD, Hutchinson County, SD, Jerauld County, SD, Kingsbury County, SD, Lake County, SD, Lincoln County, SD, McCook County, SD, Miner County, SD, Minnehaha County, SD, Moody County, SD, Sanborn County, SD, Turner County, SD, Union County, SD, Yankton County, SD

The radar

The Sioux Falls radar (KFSD), 16 km from the middle of the area, began a volume at 05:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 5.0 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2026-03-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2026-03-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -124 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1024 m above ground
0-6 km bulk shear
94 kt
0-1 km storm-relative helicity
-124 m²/s²
0-3 km storm-relative helicity
251 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

984 
WWUS73 KFSD 110457
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
1157 PM CDT Tue Mar 10 2026

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-111500-
/O.NEW.KFSD.HW.A.0002.260313T0200Z-260313T1200Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena
Vista-Woodbury-Ida-Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln-
Bon Homme-Yankton-Clay-Union-
Including the cities of Emery, Allen, Plankinton, Huron,
Centerville, Lake Benton, Delmont, Hartley, Ida Grove, Fulda,
Rock Rapids, North Sioux City, Lakefield, Flandreau, Windom,
Arnolds Park, Slayton, Mitchell, Sioux City, Mountain Lake,
Yankton, Le Mars, South Sioux City, Parkston, Clayton, Arlington,
Lennox, Madison, Lake Preston, Hawarden, Sanborn, Tyler, Kimball,
Spirit Lake, Woonsocket, Corsica, Pipestone, Tyndall, Sioux
Center, Chancellor, Avon, Jackson, Wessington Springs,
Chamberlain, Marshall, Larchwood, Rock Valley, Irene, Hendricks,
Luverne, Alexandria, Hull, Worthington, Inwood, Storm Lake, Elk
Point, Ivanhoe, Scotland, Stickney, Springfield, Milford,
Cherokee, Freeman, Wagner, Sibley, Ponca, Sioux Falls, George,
Canistota, Orland, Canton, Beresford, Battle Creek, Gregory,
Marion, Spencer, Burke, Salem, Viborg, Hurley, Alcester, White
Lake, Alpena, Tripp, Marty, Howard, Jefferson, Sheldon,
Vermillion, De Smet, Armour, Wakefield, Lake Andes, Orange City,
Menno, Tea, Harrisburg, Bridgewater, Brookings, Holstein,
Montrose, Platte, Parker, and Tabor
1157 PM CDT Tue Mar 10 2026

...HIGH WIND WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY 
MORNING...

* WHAT...Northwest winds 20 to 30 mph with gusts up to 45 mph 
  possible.

* WHERE...Portions of northwest and west central Iowa, southwest 
  Minnesota, northeast Nebraska, and central, east central, south 
  central, and southeast South Dakota.

* WHEN...From Thursday evening through Friday morning.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Widespread power outages are possible. Travel could be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

AP
4 follow-up statements
153 
WWUS73 KFSD 110858
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
358 AM CDT Wed Mar 11 2026

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-111900-
/O.CON.KFSD.HW.A.0002.260313T0200Z-260313T1200Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena
Vista-Woodbury-Ida-Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln-
Bon Homme-Yankton-Clay-Union-
Including the cities of Orland, Lennox, Le Mars, Huron, Clayton,
Alcester, Flandreau, Howard, Parker, Pipestone, Holstein,
Wakefield, Alpena, Larchwood, Mountain Lake, Lake Preston,
Ivanhoe, Tripp, Chamberlain, Freeman, Gregory, Sioux Center,
Montrose, Avon, Chancellor, De Smet, Beresford, Sioux Falls,
Worthington, Spencer, Ponca, Stickney, South Sioux City, Tyler,
Brookings, Canton, Lake Benton, Spirit Lake, Harrisburg, Jackson,
Lake Andes, Cherokee, Windom, Plankinton, Rock Rapids, Luverne,
Woonsocket, Sioux City, Elk Point, Delmont, Fulda, Marion, Orange
City, Battle Creek, Springfield, Milford, Tabor, White Lake,
Centerville, Allen, Mitchell, Hendricks, Wessington Springs,
Inwood, Burke, Tyndall, Emery, Rock Valley, Salem, Kimball, North
Sioux City, Marty, Menno, Wagner, Sibley, Hurley, Slayton,
Hawarden, Storm Lake, Platte, Madison, Jefferson, Alexandria,
Arnolds Park, Parkston, George, Scotland, Sanborn, Lakefield,
Irene, Armour, Vermillion, Yankton, Hull, Viborg, Marshall,
Bridgewater, Sheldon, Hartley, Arlington, Tea, Ida Grove,
Canistota, and Corsica
358 AM CDT Wed Mar 11 2026

...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY EVENING THROUGH 
FRIDAY MORNING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 55 mph 
  possible.

* WHERE...Portions of northwest and west central Iowa, southwest 
  Minnesota, northeast Nebraska, and central, east central, south 
  central, and southeast South Dakota.

* WHEN...From Thursday evening through Friday morning.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Widespread power outages are possible. Travel could be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

Fasten loose objects or shelter objects in a safe location prior to 
the onset of winds.

&&

$$

JH
171 
WWUS73 KFSD 111440
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
940 AM CDT Wed Mar 11 2026

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-120100-
/O.CON.KFSD.HW.A.0002.260313T0200Z-260313T1200Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena
Vista-Woodbury-Ida-Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-
McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Lincoln-
Bon Homme-Yankton-Clay-Union-
Including the cities of Allen, Tea, Sioux City, Parker, Kimball,
Elk Point, Pipestone, Luverne, Howard, Windom, Lake Preston,
Alpena, Stickney, Marty, Canton, Freeman, Arlington, Arnolds
Park, Flandreau, Marshall, Rock Valley, Lakefield, Mitchell,
Hull, Chancellor, Hurley, Harrisburg, Centerville, Tripp, Huron,
Mountain Lake, Wagner, Le Mars, Woonsocket, Parkston,
Springfield, Rock Rapids, Spirit Lake, Menno, Madison, De Smet,
Spencer, Sheldon, Marion, Holstein, Ivanhoe, Viborg, Orland,
Larchwood, Alcester, Vermillion, Clayton, Plankinton, Burke,
Jackson, Ponca, Chamberlain, Yankton, Tyler, Wessington Springs,
Avon, Orange City, Sioux Center, Armour, Alexandria, Lake Andes,
South Sioux City, Battle Creek, Tabor, Sanborn, Cherokee, George,
Hendricks, Hawarden, Gregory, White Lake, Sioux Falls, Jefferson,
Tyndall, Sibley, Lake Benton, Scotland, Delmont, Wakefield,
Salem, Inwood, Slayton, Lennox, North Sioux City, Ida Grove,
Hartley, Emery, Canistota, Beresford, Montrose, Fulda,
Worthington, Storm Lake, Bridgewater, Corsica, Brookings, Platte,
Irene, and Milford
940 AM CDT Wed Mar 11 2026

...HIGH WIND WATCH REMAINS IN EFFECT FROM THURSDAY EVENING THROUGH 
FRIDAY MORNING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 55 mph 
  possible.

* WHERE...Portions of northwest and west central Iowa, southwest 
  Minnesota, northeast Nebraska, and central, east central, south 
  central, and southeast South Dakota.

* WHEN...From Thursday evening through Friday morning.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Widespread power outages are possible. Travel could be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

Fasten loose objects or shelter objects in a safe location prior to 
the onset of winds.

&&

$$

IG
989 
WWUS73 KFSD 111859
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
159 PM CDT Wed Mar 11 2026

MNZ071-072-080-081-089-090-097-098-SDZ038>040-050-052>065-120615-
/O.UPG.KFSD.HW.A.0002.260313T0200Z-260313T1200Z/
/O.NEW.KFSD.HW.W.0004.260313T0000Z-260313T1200Z/
Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-
Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-
Douglas-Hutchinson-
Including the cities of Orland, Kimball, Hendricks, Gregory,
White Lake, Sioux Falls, Tripp, Huron, Mountain Lake, Pipestone,
Luverne, Clayton, Howard, Plankinton, Burke, Lake Benton,
Delmont, Jackson, Wagner, Woonsocket, Parkston, Salem, Windom,
Lake Preston, Chamberlain, Tyler, Alpena, Slayton, Stickney,
Menno, Marty, Freeman, Madison, Wessington Springs, Arlington,
Emery, Canistota, Montrose, De Smet, Flandreau, Marshall, Fulda,
Worthington, Armour, Bridgewater, Corsica, Brookings, Alexandria,
Lake Andes, Lakefield, Mitchell, Ivanhoe, and Platte
159 PM CDT Wed Mar 11 2026

...HIGH WIND WARNING IN EFFECT FROM 7 PM THURSDAY TO 7 AM CDT 
FRIDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 60 mph 
  expected.

* WHERE...Portions of southwest Minnesota and central, east central, 
  south central, and southeast South Dakota.

* WHEN...From 7 PM Thursday to 7 AM CDT Friday.

* IMPACTS...Damaging winds will blow down tree branches. Scattered 
  power outages are expected. Travel will be difficult, especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong will make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ066>071-120615-
/O.EXT.KFSD.HW.A.0002.260313T0000Z-260313T1200Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena
Vista-Woodbury-Ida-Dixon-Dakota-Turner-Lincoln-Bon Homme-Yankton-
Clay-Union-
Including the cities of Battle Creek, Tabor, Sanborn, Cherokee,
George, Allen, Sioux City, Parker, Tea, Larchwood, Hawarden,
Harrisburg, Elk Point, Centerville, Alcester, Jefferson,
Vermillion, Tyndall, Irene, Sibley, Scotland, Le Mars,
Springfield, Wakefield, Hurley, Ponca, Rock Rapids, Yankton,
Spirit Lake, Inwood, Lennox, North Sioux City, Ida Grove, Canton,
Hartley, Avon, Orange City, Arnolds Park, Beresford, Sioux
Center, Storm Lake, Spencer, Sheldon, Marion, Rock Valley,
Holstein, Hull, Chancellor, Viborg, South Sioux City, and Milford
159 PM CDT Wed Mar 11 2026

...HIGH WIND WATCH NOW IN EFFECT FROM THURSDAY EVENING THROUGH 
FRIDAY MORNING...

* WHAT...West winds 20 to 30 mph with gusts up to 55 mph possible.

* WHERE...Portions of northwest and west central Iowa, northeast 
  Nebraska, and southeast South Dakota.

* WHEN...From Thursday evening through Friday morning.

* IMPACTS...Damaging winds could blow down trees and power lines. 
  Widespread power outages are possible. Travel could be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates.

&&

$$

IG
116 
WWUS73 KFSD 120148
NPWFSD

URGENT - WEATHER MESSAGE
National Weather Service Sioux Falls SD
848 PM CDT Wed Mar 11 2026

IAZ001>003-012>014-020>022-031-032-NEZ013-014-SDZ066>071-121200-
/O.UPG.KFSD.HW.A.0002.260313T0000Z-260313T1200Z/
/O.EXB.KFSD.HW.W.0004.260313T0200Z-260313T1200Z/
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-Buena
Vista-Woodbury-Ida-Dixon-Dakota-Turner-Lincoln-Bon Homme-Yankton-
Clay-Union-
Including the cities of Canton, Yankton, Elk Point, Spirit Lake,
Lennox, Beresford, Vermillion, Rock Rapids, George, Sioux Center,
Sanborn, Sheldon, Arnolds Park, Marion, Orange City, Avon,
Spencer, Tyndall, Holstein, Wakefield, Le Mars, Tea, Alcester,
Hull, Viborg, Tabor, Allen, Jefferson, Cherokee, Sioux City,
Inwood, Storm Lake, Scotland, Ida Grove, Parker, Centerville,
Irene, Battle Creek, Chancellor, Milford, Sibley, Larchwood,
South Sioux City, Rock Valley, Ponca, Hartley, Hurley,
Harrisburg, North Sioux City, Hawarden, and Springfield
848 PM CDT Wed Mar 11 2026

...HIGH WIND WARNING IN EFFECT FROM 9 PM THURSDAY TO 7 AM CDT 
FRIDAY...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 70 mph 
  expected.

* WHERE...Portions of northwest and west central Iowa, northeast 
  Nebraska, and southeast South Dakota.

* WHEN...From 9 PM Thursday to 7 AM CDT Friday.

* IMPACTS...Damaging winds will blow down tree branches. Scattered 
  power outages are expected. Travel will be difficult, especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong will make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

MNZ071-072-080-081-089-090-097-098-SDZ038>040-050-052>065-121200-
/O.CON.KFSD.HW.W.0004.260313T0000Z-260313T1200Z/
Lincoln-Lyon-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-
Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-
Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-Charles Mix-
Douglas-Hutchinson-
Including the cities of Parkston, Lakefield, Plankinton, Marty,
Corsica, Jackson, Armour, Wessington Springs, Arlington, Sioux
Falls, Menno, Brookings, Clayton, Stickney, De Smet, Chamberlain,
Slayton, Canistota, Ivanhoe, Mitchell, Hendricks, Huron, Howard,
Salem, Bridgewater, Fulda, Lake Preston, Alpena, Kimball,
Madison, Tyler, Wagner, Lake Benton, Lake Andes, Platte, Mountain
Lake, Burke, White Lake, Emery, Alexandria, Gregory, Orland,
Flandreau, Windom, Woonsocket, Marshall, Delmont, Tripp, Luverne,
Worthington, Montrose, Pipestone, and Freeman
848 PM CDT Wed Mar 11 2026

...HIGH WIND WARNING REMAINS IN EFFECT FROM 7 PM THURSDAY TO 7 AM 
CDT FRIDAY...

* WHAT...Northwest winds 30 to 40 mph with gusts up to 75 mph 
  expected.

* WHERE...Portions of southwest Minnesota and central, east central, 
  south central, and southeast South Dakota.

* WHEN...From 7 PM Thursday to 7 AM CDT Friday.

* IMPACTS...Damaging winds will blow down tree branches. Scattered 
  power outages are expected. Travel will be difficult, especially 
  for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong will make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Weisser

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this high wind watch went out at Mar 10, 6:49 PM CDT, 5 hours 8 minutes earlier. Its key messages:

  • An active pattern aloft will lead to rain and snow chances tonight into Wednesday. While snow amounts of 1 inch or less are expected for most areas, pockets of 2+ inches will be possible mainly across southwest Minnesota.
  • High to Very High fire danger is expected by Thursday as strong winds and lowering humidity values return to the area. However, increasing rain chances could dampen some of the potential.
  • Periodic rain chances will return by late Thursday with mainly light amounts expected.
  • All interested parties should monitor the forecast for next weekend. A more organized storm system in the Northern Plains may impact travel, and will bring much cooler temperatures to begin next week.
Area forecast discussion, Mar 10, 6:49 PM CDT, 5 hours 8 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
649 PM CDT Tue Mar 10 2026

.KEY MESSAGES...

- An active pattern aloft will lead to rain and snow chances
  tonight into Wednesday. While snow amounts of 1 inch or less
  are expected for most areas, pockets of 2+ inches will be
  possible mainly across southwest Minnesota.

- High to Very High fire danger is expected by Thursday as
  strong winds and lowering humidity values return to the area.
  However, increasing rain chances could dampen some of the
  potential.

- Periodic rain chances will return by late Thursday with mainly
  light amounts expected.

- All interested parties should monitor the forecast for next
  weekend. A more organized storm system in the Northern Plains
  may impact travel, and will bring much cooler temperatures to
  begin next week.

&&

.DISCUSSION...
Issued at 254 PM CDT Tue Mar 10 2026

CURRENTS & TONIGHT: A cooler day continues! Taking a look across the
area, lower clouds and northeasterly surface winds have led to quite
the temperatures gradient setting up across the area with low to mid
30s setting up along a Tyndall to Sioux Falls to Windom, MN line and
mid 40s to low 50s along the lower Missouri River Valley and
northwestern IA. While temperatures could slightly increase heading
into the late afternoon, we'll likely see highs topping out in the
upper 30s to low 50s across the area. Otherwise, the focus will
shift northwestwards as a mid-level wave swings through our area
this evening bringing a band of light snow. While things should
start as light snow initially, can't rule out a brief transition to
a rain/snow mix especially across far southeastern SD and
northwestern IA as it encounters warmer surface temperatures with
southeastern extent. Nonetheless, dynamic cooling should force
things back light snow as we continue into the night. With this in
mind, accumulative amounts of an inch or less are expected for most
areas with the potential for slightly higher amounts (pockets of 2+
inches) across portions southwestern MN. will be less than inch for
most areas. Lastly, should see light snow gradually taper off from
northwest to southeast heading into Wednesday morning.

WEDNESDAY & THURSDAY: Looking into the midweek, any lingering light
snow will continue to progress southeastwards eventually leaving our
area by mid-morning on Wednesday. From here, mostly quiet conditions
return as cloud cover gradually decreases. Depending on our new snow
pack, temperatures could be a bit cooler north of I-90 especially
across southwestern MN. As a result, highs could should continue to
trend in the upper 30s to to upper 40s with the mildest conditions
across the Missouri River Valley. Otherwise, increasing isentropic
lift with an approaching wave could lead to a few light snow showers
developing by Wednesday afternoon mainly across southwestern MN.
While very light accumulations will be possible, some soundings do
indicate some drier air could thwart much of it from reaching the
ground. By Thursday, a decently strong clipper wave will swing
through the Northern Plains and Great Lakes regions. While most of
the better forcing will stay just north of our area. Most areas will
be clipped by the southern side of the system leading to pockets of
rain developing during the day on Thursday. Accumulative amounts
will be on the lighter end (<0.10") for most areas. However, can't
rule out up to 0.20 of an inch across portions of southwestern MN.
Lastly, the return of mild and dry conditions along with increasing
surface winds lead to elevated fire weather concerns by Thursday
afternoon mainly across the Missouri River Valley (more in fire
weather section).

FRIDAY ONWARDS: Heading into the extended period, an active pattern
will continue aloft through at least Saturday. Persistent northwest
flow will help usher in multiple system into the weekend potentially
leading to accumulating snowfall on both Friday and Saturday. While
some of the 10.12z guidance has started to come into better
agreement with features, its still a bit early to pin-point a
specific area of focus at this time. Nonetheless, with this system
moving through around St Patrick's Day weekend; make sure to monitor
your local forecast and be prepared to alter any travel plans.
Otherwise, we'll get another taste of winter temperature-wise over
the weekend with highs decreasing into the 20s to low 30s on Sunday
and Monday.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 647 PM CDT Tue Mar 10 2026

Breezy northerly winds gusting 18-23 kts will gradually become
northwesterly and then slowly decrease toward the end of the period.

Clouds continue to build in and ceilings lower to MVFR to IFR as a
storm system tracks from the northwest to the southeast this
afternoon and overnight. Radar currently indicates light echos from
south central South Dakota northeast into southwestern Minnesota.
Currently nothing is making it to the surface. Soundings indicate a
couple more hours before saturation is reached. When it does,
precipitation will mostly likely begin as light rain but quickly
transition to a wintry mix and then all snow. Have timed out snow
onset for all three TAF sites. As snow increases in intensity
visibility and ceilings may briefly degrade to LIFR at times. Snow
ends from the northwest to the southeast early Wednesday morning,
completely clearing the region by mid-morning. Accumulations are
expected to be low, generally less than an inch for most of the
region. Higher totals up to 2 inches possible in southwestern
Minnesota.

&&

.FIRE WEATHER...
Issued at 254 PM CDT Tue Mar 10 2026

Heading into Thursday, the return of milder and drier conditions
will promote elevated fire weather concerns area-wide. Starting
with the temperatures, increasing mid-level warm air advection
(WAA) with a surface warm front and a well-mixed environment
will lead to temperatures in the low 50s to mid 60s for the day.
With dew points in the 30s, the resulting RH values will be in
the 24% to 35% range which is near critical especially along the
Missouri River Valley. This combined with very dry fuels and
increasing southwesterly to westerly winds with gusts between
30-40 mph will lead to high to very high fire danger for most
areas. Given the environment, there were a few thoughts about
hoisting a Fire Weather Watch specifically for the Missouri
River Valley an portions of northwestern IA. However, with the
potential for a light rain, increasing cloud cover, and a
limited snow pack; decided the uncertainty was enough to forgo
any fire weather headlines at this time. Nonetheless, that could
change depending on how things pan out precipitation-wise tonight
and Thursday. Either way, make sure to limit any activity that
could create a spark as a fire could spread quickly.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...05
AVIATION...AJP
FIRE WEATHER...05
Hazardous weather outlook, Mar 10, 4:13 AM CDT, 19 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
413 AM CDT Tue Mar 10 2026

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-110915-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
413 AM CDT Tue Mar 10 2026

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Today and tonight.

A mix of light rain and snow will transition to light snow as it
moves southeast tonight. Snow accumulations will be less than an
inch for the majority of the region, though isolated amounts up to
2 inches will be possible in southwest Minnesota.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Strong wind gusts and low relative humidity will result in Elevated
Fire Danger for Thursday, especially for areas along and south of
I-90.

While details are still coming into focus, those with travel plans
for this upcoming weekend should begin monitoring the forecast, as
moderate chances of accumulating snow and gusty winds could impact
travel.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 11, 12:01 AM CDTFire Weather WatchFSDBuena Vista, Cherokee, Clay, Dickinson, Ida, Lyon and 5 more21 hr
Mar 11, 1:59 PM CDTHigh Wind WarningFSDBuena Vista, Cherokee, Clay, Dickinson, Ida, Lyon and 5 more41 hr

Nearby

High Wind Watches in South Dakota, 2026High Wind Watches in Iowa, 2026High Wind Watches in Minnesota, 2026Every high wind watch in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.